Nonlinear Dynamics

, Volume 80, Issue 1–2, pp 101–116 | Cite as

Numerical simulation for two-dimensional variable-order fractional nonlinear cable equation

  • A. H. Bhrawy
  • M. A. Zaky
Original Paper


The cable equation plays a central role in many areas of electrophysiology and in modeling neuronal dynamics. This paper reports an accurate spectral collocation method for solving one- and two-dimensional variable-order fractional nonlinear cable equations. The proposed method is based on shifted Jacobi collocation procedure in conjunction with the shifted Jacobi operational matrix for variable-order fractional derivatives, described in the sense of Caputo. The main advantage of the proposed method is to investigate a global approximation for spatial and temporal discretizations. In addition, the method reduces the variable-order fractional nonlinear cable equation to a simpler problem that consists of solving a system of algebraic equations. The validity and effectiveness of the method are demonstrated by solving three numerical examples. The convergence of the method is graphically analyzed. The results demonstrate that the proposed method is a powerful algorithm with high accuracy for solving the variable-order nonlinear partial differential equations.


One-dimensional cable equation  Two-dimensional variable-order nonlinear cable equation Collocation method Jacobi polynomials Operational matrix of fractional derivative   Variable-order derivative 



The authors thank the referees for constructive comments and suggestions which have improved the paper.


  1. 1.
    Bagley, R., Calico, R.: Fractional order state equations for the control of visco-elastically damped structures. J. Guid. Control Dyn. 14, 304–311 (1991)CrossRefGoogle Scholar
  2. 2.
    Podlubny, I.: Fractional Differential Equations. Mathematics in Science and Engineering, 198. Academic Press, San Diego, CA (1999)Google Scholar
  3. 3.
    Pinto, C.M.A., Tenreiro Machado, J.A.: Complex order vander Pol oscillator. Nonlinear Dyn. 65, 247–254 (2011)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Baleanu, D., Muslih, S.I., Rabei, E.M.: On fractional Euler–Lagrange and Hamilton equations and the fractional generalization of total time derivative. Nonlinear Dyn. 53, 67–74 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Valerio, D., Trujillo, J.J., Rivero, M., Tenreiro Machado, J.A., Baleanu, D.: Fractional calculus: a survey of useful formulas. Eur. Phys. J. Spec. Top. 222, 1827–1846 (2013)CrossRefGoogle Scholar
  6. 6.
    Laskin, N.: Fractional quantum mechanics and Levy path integrals. Phys. Lett. A 298, 298–305 (2000)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Guo, X., Xu, M.: Some physical applications of fractional Schrödinger equation. J. Math. Phys. 47, 82104 (2006)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Bohannan, G.: Analog fractional order controller in temperature and motor control applications. J. Vibr. Control 14, 1487–1498 (2008)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Das, S.: Functional Fractional Calculus for System Identification and Controls. Springer, New York (2008)zbMATHGoogle Scholar
  10. 10.
    Bhrawy, A.H., Alofi, A.S.: The operational matrix of fractional integration for shifted Chebyshev polynomials. Appl. Math. Lett. 26, 25–31 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Machado, J.A.T.: Numerical calculation of the left and right fractional derivatives. J. Comput. Phys. (2014). doi: 10.1016/
  12. 12.
    Jesus, I.S., Machado, J.A.T.: Fractional control of heat diffusion systems. Nonlinear Dyn. 54, 263–282 (2008)CrossRefzbMATHGoogle Scholar
  13. 13.
    Hajji, M.A., Al-Mdallal, Q.M., Allan, F.M.: An efficient algorithm for solving higher-order fractional SturmLiouville eigenvalue problems. J. Comput. Phys. 272, 550–558 (2014)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Atangana, A., Secer, A., The time-fractional coupled-Korteweg–de-Vries equations. Abst. Appl. Anal. Article ID 947986, 8 (2013)Google Scholar
  15. 15.
    Bhrawy, A.H., Alhamed, Y.A., Baleanu, D., Al-Zahrani, A.A.: New spectral techniques for systems of fractional differential equations using fractional-order generalized Laguerre orthogonal functions. Fract. Calc. Appl. Anal. 17, 1137–1157 (2014)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Liu, Y., Fang, Z., Li, H., He, S.: A mixed finite element method for a time-fractional fourth-order partial differential equation. Appl. Math. Comput. 243, 703–717 (2014)CrossRefMathSciNetGoogle Scholar
  17. 17.
    Zayernouri, M., Karniadakis, G.E.: Discontinuous spectral element methods for time- and space-fractional advection equations. SIAM J. Sci. Comput. 36, B684–B707 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Bhrawy, A.H., Doha, E.H., Baleanu, D., Ezz-Eldien, S.S.: A spectral tau algorithm based on Jacobi operational matrix for numerical solution of time fractional diffusion-wave equations. J. Comput. Phys. (2014). doi: 10.1016/ Google Scholar
  19. 19.
    Samko, S.G., Ross, B.: Integration and differentiation to a variable fractional order. Integral Transform Spec. Funct. 1, 277–300 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Samko, S.G.: Fractional integration and differentiation of variable order. Anal. Math. 21, 213–236 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Samko, S.: Fractional integration and differentiation of variable order: an overview. Nonlinear Dyn. 71, 653–662 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Pedro, H.T.C., Kobayashi, M.H., Pereira, J.M.C., Coimbra, C.F.M.: Variable order modeling of diffusive-convective effects on the oscillatory flow past a sphere. J. Vib. Control 14, 1659–1672 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Malinowska, A.B., Torres, D.F.M.: Fractional Calculus of Variations. Imperial College Press, Singapore (2012)zbMATHGoogle Scholar
  24. 24.
    Diaz, G., Coimbra, C.F.M.: Nonlinear dynamics and control of a variable order oscillator with application to the vander Pol equation. Nonlinear Dyn. 56, 145–157 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Atanackovic, T.M., Janev, M., Pilipovic, S., Zorica, D.: An expansion formula for fractional derivatives of variable order. Cent. Eur. J. Phys. 11(10), 1350–1360 (2013)CrossRefGoogle Scholar
  26. 26.
    Coimbra, C.F.M.: Mechanics with variable-order differential operators. Ann. Phys. 12, 692–703 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Soon, C.M., Coimbra, F.M., Kobayashi, M.H.: The variable viscoelasticity oscillator. Ann. Phys. 14(6), 378–389 (2005)CrossRefzbMATHGoogle Scholar
  28. 28.
    Ramirez, L.E.S., Coimbra, C.F.M.: Variable order constitutive relation for viscoelasticity. Ann. Phys. 16, 543–552 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Atangana, A., Cloot, A.H.: Stability and convergence of the space fractional variable-order Schr ödinger equation. Adv. Differ. Equ. 1, 1–10 (2013)MathSciNetGoogle Scholar
  30. 30.
    Bazhlekova, E.G., Dimovski, I.H.: Exact solution for the fractional cable equation with nonlocal boundary conditions. Cent. Eur. J. Phys. 11(10), 1304–1313 (2013)CrossRefGoogle Scholar
  31. 31.
    Sheng, H., Sun, H.G., Coopmans, C., Chen, Y.Q., Bohannan, G.W.: A Physical experimental study of variable-order fractional integrator and differentiator. Eur. Phys. J. Spec. Top. 193, 93–104 (2011)CrossRefGoogle Scholar
  32. 32.
    Sun, H.G., Chen, W., Chen, Y.Q.: Variable order fractional differential operators in anomalous diffusion modeling. Phys. A 388, 4586–4592 (2009)CrossRefGoogle Scholar
  33. 33.
    Sun, H.G., Chen, W., Wei, H., Chen, Y.Q.: A comparative study of constant-order and variable-order fractional models in characterizing memory property of systems. Eur. Phys. J. Spec. Top. 193(1), 185–192 (2011)CrossRefGoogle Scholar
  34. 34.
    Razminia, A., Dizaji, A.F., Majd, V.J.: Solution existence for non-autonomous variable-order fractional differential equations. Math. Comput. Modell. 55, 1106–1117 (2011)CrossRefMathSciNetGoogle Scholar
  35. 35.
    Zhang, S.: Existence and uniqueness result of solutions to initial value problems of fractional differential equations of variable-order. J. Frac. Calc. Anal. 4(1), 82–98 (2013)Google Scholar
  36. 36.
    Zhang, S.: Existence result of solutions to differential equations of variable-order with nonlinear boundary value conditions. Commun. Nonlinear Sci. Numer. Simul. 18, 3289–3297 (2013)CrossRefMathSciNetGoogle Scholar
  37. 37.
    Lin, R., Liu, F., Anh, V., Turner, I.: Stability and convergence of a new explicit finite-difference approximation for the variable-order nonlinear fractional diffusion equation. Appl. Math. Comput. 212, 435–445 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Zhuang, P., Liu, F., Anh, V., Turner, I.: Numerical methods for the variable-order fractional advection–diffusion equation with a nonlinear source term. SIAM J. Numer. Anal. 47, 1760–1781 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Chen, C.M., Liu, F., Anh, V., Turner, I.: Numerical schemes with high spatial accuracy for a variable-order anomalous sub-diffusion equation. SIAM J. Sci. Comput. 32(4), 1740–1760 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    Chen, C.M., Liu, F., Anh, V., Turner, I.: Numerical simulation for the variable-order Galilei invariant advection diffusion equation with a nonlinear source term. Appl. Math. Comput. 217, 5729–5742 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    Zhao, X., Sun, Z.-Z., Em, G.: Karniadakis, Second-order approximations for variable order fractional derivatives: algorithms and applications. J. Comput. Phys. (2014). doi: 10.1016/
  42. 42.
    Langlands, T.A.M., Henry, B.I., Wearne, S.L.: Fractional cable equation models for anomalous electrodiffusion in nerve cells: finite domain solutions. SIAM. J. Appl. Math. 71, 1168–1203 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  43. 43.
    Henry, B., Langlands, T., Wearne, S.L.: Fractional cable models for spiny neuronal dendrites. Phys. Rev. Lett. 100, 128103–128106 (2008)CrossRefGoogle Scholar
  44. 44.
    Langlands, T., Henry, B., Wearne, S.L.: Fractional Cable equation models for anomalous electrodiffusion in nerve cells: infinite domain solutions. J. Math. Biol. 59(6), 761–808 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  45. 45.
    Langlands, T., Henry, B., Wearne, S.L.: Solution of a fractional cable equation: finite case. Applied Mathematics Report AMR05/33, University of New South Wales (2005)Google Scholar
  46. 46.
    Liu, F., Yang, Q., Turner, I.: Stability and convergence of two new implicit numerical methods for fractional cable equation. In: Proceeding of the ASME 2009 International Design Engineering Technical Conferences & Computers and Information in Engineering Conference, IDETC/CIE, San Diego, California, USA (2009)Google Scholar
  47. 47.
    Hu, X., Zhang, L.: Implicit compact difference schemes for the fractional cable equation. Appl. Math. Model. 36, 4027–4043 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  48. 48.
    Cavlak, M.E., Bayram, M.: An approximate solution of fractional cable equation by homotopy analysis method. Bound. Value Problems 2014(1), 58 (2014)Google Scholar
  49. 49.
    Chen, C.M., Liu, F., Burrage, K.: Numerical analysis for a variable-order nonlinear cable equation. J. Comput. Appl. Math. 236, 209–224 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  50. 50.
    Chen, Y., Liu, L., Li, B., Sun, Y.: Numerical solution for the variable order linear cable equation with Bernstein polynomials. Appl. Math. Comput. 238, 329–341 (2014)CrossRefMathSciNetGoogle Scholar
  51. 51.
    Lorenzo, C.F., Hartley, T.T.: Variable order and distributed order fractional operators. Nonlinear Dyn. 29, 57–98 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  52. 52.
    Khalil, H., Khan, R.A.: A new method based on Legendre polynomials for solutions of the fractional two-dimensional heat conduction equation. Comput. Math. Appl. 67(10), 1938–1953 (2014)CrossRefMathSciNetGoogle Scholar
  53. 53.
    Bhrawy, A.H.: A Jacobi–Gauss–Lobatto collocation method for solving generalized Fitzhugh–Nagumo equation with time-dependent coefficients. Appl. Math. Comput. 222, 255–264 (2013)CrossRefMathSciNetGoogle Scholar
  54. 54.
    Doha, E.H., Bhrawy, A.H., Abdelkawy, M.A., Hafez, R.M.: A Jacobi collocation approximation for nonlinear coupled viscous Burgers’ equation. Cent. Eur. J. Phys. 12, 111–122 (2014)CrossRefGoogle Scholar
  55. 55.
    Graef, J.R., Kong, L., Wang, M.: A Chebyshev spectral method for solving Riemann–Liouville fractional boundary value problems. Appl. Math. Comput. 241, 140–150 (2014)CrossRefMathSciNetGoogle Scholar
  56. 56.
    Bhrawy, A.H., Baleanu, D.: A spectral Legendre–Gauss–Lobatto collocation method for a space-fractional advection diffusion equations with variable coefficients. Rep. Math. Phys. 72, 219–233 (2013)Google Scholar
  57. 57.
    Doha, E.H., Bhrawy, A.H., Baleanu, D., Hafez, R.M.: A new Jacobi rational–Gauss collocation method for numerical solution of generalized pantograph equations. Appl. Numer. Math. 77, 43–54 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  58. 58.
    Doha, E.H., Bhrawy, A.H., Abdelkawy, M.A., Van Gorder, R.A.: Jacobi–Gauss–Lobatto collocation method for the numerical solution of nonlinear Schrodinger equations. J. Comput. Phys. 261, 244–255 (2014)CrossRefMathSciNetGoogle Scholar
  59. 59.
    Graham, A.: Kronecker Products and Matrix Calculus: With Applications. Ellis Horwood Ltd., Chichester (1981)zbMATHGoogle Scholar
  60. 60.
    Laub, A.J.: Matrix Analysis for Scientists and Engineers. SIAM, Philadelphia (2005)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2014

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of ScienceKing Abdulaziz UniversityJeddahSaudi Arabia
  2. 2.Department of Mathematics, Faculty of ScienceBeni-Suef UniversityBeni SuefEgypt
  3. 3.Department of Applied MathematicsNational Research CenterCairoEgypt

Personalised recommendations